Heavy Rain, Barber
- When
- June 30, 2:00 AM CST to 8:00 AM CST
- Where
- Barber County, 0.55 mi E of Kiowa Arpt
- Reported by
- Public
- Coordinates
- 37.020, -98.490
Several reports of 5 to 6 inches of rainfall were received in the Kiowa area.
A stalled frontal boundary across south central Kansas coupled with ample upslope low level moisture aided in producing several inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A stalled frontal boundary across south central Kansas coupled with ample upslope low level moisture aided in producing several inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 10:53 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1153 PM CDT Tue Jun 29 2021 ...Updated aviation discussion... .SHORT TERM...(This evening through Wednesday) Issued at 1225 PM CDT Tue Jun 29 2021 Weak flow aloft from the southwest will continue to stream in moisture from the Pacific and with weak forcing coming in from central Oklahoma and from New Mexico we will continue to see pop up storms through much of southwest Kansas with the exception of potentially the areas near the I-70 corridor. Severe weather is not expected as the CAPE values are generally under 1000 J/kg and the shear values are still fairly low. Tonight we should see the storms subside a bit as the areas of forcing weaken however with the nebulous flow coming in from the southwest we could once again see some forcing come in towards sunrise with the potential of developing a few more pop up storms mainly in our southeast areas. Overnight lows should fall into the 60s. Wednesday after the potential morning convection most of the CAMs are keeping the area fairly quiet through the day as the potential forcing weakens once again. Overall weak flow aloft continues through the day and by late afternoon into the evening we will see another weak shortwave move in from the southwest and develop some showers and storms around the Oklahoma border. It looks like better forcing could come in later in the evening Wednesday so overall the best chance of rain will come towards Wednesday night. Highs tomorrow look to be a bit warmer with mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 147 PM CDT Tue Jun 29 2021 Better chances of rain for Wednesday night into Thursday as a shortwave will rotate around a high pressure center in Texas and combine with upslope flow and decent moisture. It looks like the best chance of more widespread coverage of storms and higher QPF will be during this time period. Friday a decent surge of cooler and drier air will rotate around a low in the northeast and this should be enough to push the stationary front south into Oklahoma and Texas which would remove the higher chance of storms in the area. A shortwave moving through eastern Colorado could give some slight chances of storms for our counties along the Colorado border. <th> of July weekend the flow is out of the northwest and will be weak. Conditions could be favorable for some weak forcing from a few shortwaves and pop up storms can't be ruled out. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1153 PM CDT Tue Jun 29 2021 Scattered areas of MVFR stratus are developing across parts of south central and southwest Kansas at this time. We expect this trend to continue through the late night hours with all terminals dropping into MVFR or IFR flight categories between 09z-12z. Visibilities could also drop into IFR to possibly LIFR categories by sunrise. Look for conditions to improve to VFR at all locations by mid to late morning Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 85 67 85 / 20 30 50 50 GCK 62 84 65 82 / 20 30 50 60 EHA 62 84 62 85 / 30 30 40 60 LBL 62 85 65 85 / 30 30 40 60 HYS 64 84 65 85 / 20 20 40 30 P28 68 85 69 85 / 30 30 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 440 AM CDT Tue Jun 29 2021 KSZ030-031-043>046-061>066-074>081-084>090-301000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 440 AM CDT Tue Jun 29 2021 /340 AM MDT Tue Jun 29 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected to develop mainly over south central Kansas by this afternoon. A few of the storms could produce brief heavy rain. Widespread hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Showers and thunderstorms are expected to develop across southwest Kansas Wednesday night into Thursday. Hazardous weather is not expected. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The Vance AFB radar (KVNX), 45 km away, was scanning. The volume nearest the first event began at 08:02 UTC.
4 heavy rain, 1 flash flood. Local standard time, as filed.
Several reports of 5 to 6 inches of rainfall were received in the Kiowa area.
Rainfall of 6.67 inches was observed.
Rainfall of 3.90 inches was observed.
Highway 42 was closed with 2 feet of water across the highway. Rain gauge reports of rainfall ranged from 5 to 6 inches.
Rainfall of 6.63 inches was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970456, 970457, 970458, 970454, 970455.